Format

Send to

Choose Destination
Clin Neuropharmacol. 2009 Sep-Oct;32(5):297-8. doi: 10.1097/WNF.0b013e3181a7fd00.

Olanzapine-induced clinical seizure: a case report.

Author information

1
Department of Psychiatry, National Institute of Mental Health and Neurosciences, Bangalore, India.

Abstract

Atypical antipsychotics are known to be associated with electroencephalogram abnormalities. Olanzapine can lower seizure threshold and induce epileptiform discharges. However in patients on olanzapine for the treatment of a primary psychiatric disorder, clinical seizure is a rare occurrence. We report the case of a 25-year-old man with a diagnosis of paranoid schizophrenia with obsessive-compulsive disorder of 8 years' duration who developed new-onset generalized tonic-clonic seizure with exposure to olanzapine. Electroencephalogram showed epileptiform discharges; results of computed tomographic scan and metabolic investigations were normal. His antipsychotic was changed to haloperidol, and the patient showed a significant improvement in psychotic symptoms with no recurrence of seizures and did not require anticonvulsant therapy. Olanzapine has a profile similar to that of clozapine and shares its seizure-inducing potential. Typical antipsychotics such as haloperidol might be a safer option for such patients.

PMID:
19820434
DOI:
10.1097/WNF.0b013e3181a7fd00
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center